Texas, 2020Drought in Texas, July 7 to 31, 2020
July 7 to 31, 2020 · NWS SJT · 1 event in 1 county or zone
Below normal rainfalls in June and lack of rainfall in July, led to the development of severe drought in southern Crockett County. The very hot and dry weather also resulted in many wildfires across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfalls in June and lack of rainfall in July, led to the development of severe drought in southern Crockett County. The very hot and dry weather also resulted in many wildfires across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 6, 11:13 PM CST, 47 minutes earlier.
Area forecast discussion, Jul 6, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1213 AM CDT Tue Jul 7 2020
.AVIATION...
/06Z TAFS/
Expect mainly VFR conditions for the next 24 hours. Winds will be
from the east, gradually turning southeast.
SK
PREV DISCUSSION... /issued 256 PM CDT Mon Jul 6 2020/
SHORT TERM...
(Tonight and Tuesday)
The airmass over our area early this afternoon is moist
(precipitable water values of 1.5 to 1.9 inches), with weak to
moderate instability. A MCV is just northeast of Brown County early
this afternoon, moving slowly southeast. An area of mid-level cloud
cover is over much of the area southeast of an Ozona to San Angelo
to Coleman line, and is shifting to the southeast. With a few
outflow boundaries around and with further destabilization, expect
isolated to scattered showers and thunderstorms to develop through
the afternoon and into the evening. Difficult to pinpoint where
these will occur, but the higher rain chances are across some of our
northern and eastern counties. Localized strong, gusty winds may
accompany a few of the storms. With the moist airmass and slow storm
movement, locally heavy rainfall will be possible.
Slight chance to chance PoPs for showers and thunderstorms continue
tonight, with the higher rain chances across Brown and San Saba
Counties. May have an embedded disturbance in weak northerly flow
aloft bringing showers and thunderstorms to north and north-central
Texas, and Brown and San Saba Counties will be closer to this
activity.
A moist and unstable airmass will linger over our area on Tuesday.
May also have a couple of remnant outflow boundaries in the area.
Isolated to scattered showers and thunderstorms will be possible,
mainly for some of counties in the eastern half of our area. Not
much change is foreseen in our temperatures on Tuesday, with
highs expected to range from the upper 80s/near 90 in the Big
Country and northern Heartland, to the mid 90s in the western
Concho Valley and southwestern part of our area.
LONG TERM...
(Tuesday night through next Monday)
.Oppressive Heat On The Way...
Upper level high pressure will gradually strengthen over New
Mexico late this week into the upcoming weekend and expand
over the area into early next week. Strong subsidence associated
with the upper high will keep West central Texas dry and hot
through the extended period, with the hottest temperatures
expected Saturday through Monday. Triple digit temperatures
will begin as early as Thursday across western portions of the
Big Country and Concho Valley.
Temperatures will increase further over the weekend, with highs
in the 103 to 108 degree range by Sunday and Monday. Nighttime
temperatures will be very warm, with overnight lows well into the
70s. The very hot temperatures will increase the risk for heat
related illnesses. Heat Advisories and/or excessive Heat Warnings
will likely be needed, especially over the weekend into early next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 90 73 96 74 / 20 5 0 0
San Angelo 94 72 100 74 / 10 5 0 0
Junction 93 74 98 73 / 10 5 0 0
Brownwood 87 71 96 73 / 40 5 0 0
Sweetwater 92 72 98 76 / 10 0 0 0
Ozona 96 72 97 73 / 10 5 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/99
Hazardous weather outlook, Jul 6, 2:00 PM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service San Angelo TX
300 PM CDT Mon Jul 6 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
300 PM CDT Mon Jul 6 2020
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
A few strong to severe thunderstorms will be possible this
afternoon and evening, with strong winds the primary concern.
Some of the storms may have frequent lightning, and locally heavy
rainfall could cause ponding of water on roads.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered showers and thunderstorms will be possible
on Tuesday. Locally heavy rainfall will be possible, which could
cause ponding of water on roads.
Very hot temperatures are expected Saturday through Monday, when
afternoon high temperatures are expected to be 103 to 108 degrees
across the area. This will bring an increased risk for heat-
related illnesses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 6, 8:14 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
914 PM CDT Mon Jul 6 2020
TXZ071-070300-
Irion TX-
914 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRION COUNTY UNTIL
1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Arden, or 13 miles north of Mertzon, moving east at 15
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Arden around 940 PM CDT.
Other locations impacted by this storm include Us-67 Near The Irion-
Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3137 10100 3153 10096 3153 10089 3152 10069
3128 10069
TIME...MOT...LOC 0213Z 285DEG 14KT 3144 10089Special weather statement, Jul 6, 9:30 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1030 PM CDT Mon Jul 6 2020
TXZ071-072-070400-
Irion TX-Tom Green TX-
1030 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 1100 PM CDT...
At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arden, or 18 miles north of Mertzon, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Carlsbad around 1055 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3142 10080 3158 10085 3165 10063 3146 10057
TIME...MOT...LOC 0329Z 257DEG 15KT 3153 10076
Drought, Crockett
- When
- July 7, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed the southeast part of Crockett County into a severe drought around July 7. The drought intensified to extreme by late July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 7 to 8, 2020$1.2 million · EF1 · 46 events
- Marine Thunderstorm Winds in Lake Michigan, July 7, 20201 death · 2 events
- Heat in Texas, July 7, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 7 to 8, 2020$305,000 · 1.5 in hail · 21 events
- Lightning Strike in Wisconsin, July 7, 2020$400,000 · 1 event
- Flash Flooding and Flooding in Virginia, July 7, 2020$100,000 · 6 events
- Flooding in Texas, July 7, 2020$100,000 · 5 events
- Flash Flooding and Hail in West Virginia, July 7 to 10, 2020$49,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Montana, July 7, 20202.5 in hail · 37 events
- Tornadoes and Hail in Montana, July 7, 2020EF0 · 37 events
- Hail and Damaging Wind in Wisconsin, July 7, 2020$40,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2020$21,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910982.